• Hi. It’s great to see you. Welcome!

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life. Amongst our membership there is a wealth of expertise that has been developed through having to deal with mental health issues.

    We are an actively moderated forum with a team of experienced moderators. We also have a specialist safety team that works extra hard to keep the forum safe for visitors and members.

    Register now to access many more features and forums!

  • Safety Notice: This section on Psychiatric Drugs/Medications enables people to share their personal experiences of using such drugs/medications. Always seek the advice of your doctor, psychiatrist or other qualified health professional before making any changes to your medications or with any questions you may have regarding drugs/medications. In considering coming off psychiatric drugs it is very important that you are aware that most psychiatric drugs can cause withdrawal reactions, sometimes including life-threatening emotional and physical withdrawal problems. In short, it is not only dangerous to start taking psychiatric drugs, it can also be dangerous to stop them. Withdrawal from psychiatric drugs should only be done carefully under experienced clinical supervision.

treatment stoping-worried mother

I

ilana1248

New member
Joined
Aug 17, 2016
Messages
1
Hello i'm a family doctor and i wanted to consult about my son, 9 years ago at the age of 20 he experienced 'acute psychosis', he was admitted to a mental ward for 3 month, his diagnosis was 'paranoid schiz'. while staying there he was treated with medications, and was given 12 electerical shock therapy. He got extremely better afterwards. He was sent home, and was givven medication per os and also injection. After 3 years all the therapy was ceased except for a shot of 'Halidole' 100 mg. now he is getting only this for about 4 years now once a month. His mental condition is good and stable, he is now 29 years old, working and social in society. Now he wants to stop doing the injection and to be treatment free. MY QUESTIONS ARE: 1. If we stop the injection treatment what are the chances\statistics for the condition returning? and not returning 2. Is there any replacement for Halidole injection with per os product?
THANK YOU
 
SoftRain

SoftRain

Well-known member
Joined
Jun 26, 2016
Messages
1,467
Location
sillyville, USA
This is just my personal opinion.
Many times after years of treatment people become stable as schizophrenics and want to stop their medications. They feel they are cured when actually it's the meds keeping them stable. I'm not an expert but I would not recommend he stop the shots. It's very likely the symptoms will reappear.
 
cpuusage

cpuusage

ACCOUNT CLOSED
Joined
Sep 25, 2012
Messages
37,648
Location
Planet Lunatic Asylum
Hi ilana1248. i think it's individual & complex. Some people get successfully medication free from it all, & others don't.

The issue is very muddied due to the rhetoric from all sides of this argument.
 
F

fidget

Guest
There is such a thing as withdrawal psychosis as well. The long term use of the drugs can alter the structure of the brain and you can become hyper sensitive to dopamine when the antipsychotics are stopped, leading to another psychotic episode.

It is best to cut down gradually when stopping anti psychotics, chances are it would be an easier transition for your son if he switched from depot to pills and then very slowly reduced the doses down.

Poopy Doll has in the past posted some good advice as to how to go about cutting down your dosage, I'll have a look and see if i can find it for you
 
F

fidget

Guest
Poopy Doll says this "Dr. Peter Breggin recommends cutting by one tenth every three months to have success. "

Best of luck to your son, whatever he decides to do.
 
cpuusage

cpuusage

ACCOUNT CLOSED
Joined
Sep 25, 2012
Messages
37,648
Location
Planet Lunatic Asylum
There is such a thing as withdrawal psychosis as well. The long term use of the drugs can alter the structure of the brain and you can become hyper sensitive to dopamine when the antipsychotics are stopped, leading to another psychotic episode.

It is best to cut down gradually when stopping anti psychotics, chances are it would be an easier transition for your son if he switched from depot to pills and then very slowly reduced the doses down.

Poopy Doll has in the past posted some good advice as to how to go about cutting down your dosage, I'll have a look and see if i can find it for you
Some info/thread on it all here - https://www.mentalhealthforum.net/forum/thread54939.html

The Dopamine Hypersensitivity/withdrawal psychosis is i think a major issue - a lot of people just get stuck on the drugs to function, in part i think it becomes a drug dependency issue, but it does also become impossible to separate out what is an underlying condition from psychiatric drug effects?

Can Withdrawal From Antipsychotics Cause Psychosis?

[Or Google terms]
 
Top